Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2004 Mar 8;164(5):545-50.

Adverse events due to discontinuations in drug use and dose changes in patients transferred between acute and long-term care facilities.

Author information

  • 1Brookdale Department of Geriatrics and Adult Development, Mount Sinai School of Medicine, New York, NY 10029, USA. kenneth.boockvar@mssm.edu

Abstract

BACKGROUND:

Care transitions are commonplace for ill older adults, but no studies to our knowledge have examined the occurrence of iatrogenic harm from medication changes during patient transfer.

OBJECTIVES:

To identify medication changes during transfer between hospital and nursing home and adverse drug events (ADEs) caused by these changes.

METHODS:

Participants were residents of 4 nursing homes in the New York City metropolitan area admitted to 2 academic hospitals. Nursing home and hospital medical records were reviewed to identify changes in medication regimens between sites. Medications were matched and compared regarding dosage, route, and frequency of administration. Two physician investigators used structured implicit review to identify ADEs attributable to transfer-related medication changes.

RESULTS:

During a total of 122 admissions, the mean numbers of medications altered during transfer from nursing home to hospital and hospital to nursing home were 3.1 and 1.4, respectively (P<.001 for comparison). Most changes in drug use were discontinuations, followed by dose changes and class substitutions. Of 71 bidirectional transfers that were reviewed by 2 physician investigators, ADEs attributable to medication changes occurred during 14 (20%). The overall risk of ADE per drug alteration (n = 320) was 4.4% (95% confidence interval, 2.5%-7.4%). Although most medication changes (8/14) implicated in causing ADEs occurred in the hospital, most ADEs (12/14) occurred in the nursing home after nursing home readmission.

CONCLUSIONS:

Medication changes are common during transfer between hospital and nursing home and are a cause of ADEs. Research is needed on interinstitutional patient care and systems interventions designed to prevent ADEs.

PMID:
15006832
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk